I am not talking about LSD! Lysergic acid diethylamide (LSD) which is known as acid, is a hallucinogenic drug. It was popular in the 1960s and 1980s. Have you heard of Zometa? Zoledronic acid? This is very popular in Breast Cancer circles. Many women with Breast Cancer likely have heard of zometa which is also called zoledronic acid. It is an acid but not one you want recreationally. This drug is given to reduce the risk of breast cancer spreading to the bones and other parts of the body. It is also given to breast cancer patients that have high-risk early breast cancer to reduce chances of recurrence and/or reduce risk of breast cancer spreading. My appointment is tomorrow afternoon. Good times!!
It is given to women who have been through menopause (post-menopausal women) and can be used whether the menopause happened naturally or because of breast cancer treatment. I certainly qualify since treatment put me into menopause. I also qualify because I had treatment for invasive breast cancer and it had spread to 3 of my lymph nodes. I understand it can also be part of your treatment if you have invasive breast cancer and it hasn’t spread to your lymph nodes.
Zometa is given as a drip into a vein in your arm. It takes about 15 minutes. The medical name for this is an intravenous infusion. I have to get this twice a year as an outpatient at my hospital. My doctor recommended doing it for 3 years. Some insist on 5 years but there are recent studies suggesting you get the best bang for the buck doing it for 3 years and there is little value in having it for the 2 additional years.
Talk about side effects!? Everyone reacts differently and I have to say I don’t do well on drugs so I am a bit curious on how my body will handle it. I hope I am okay by the weekend since I bought tickets to a Gala event which is a fundraising banquet for Breast Cancer. Open Bar….need I say more?! There will be raffles, silent auction and a 4 course dinner and dancing. I will be there with my gal pals! My breast friends!
I read the drug insert that the hospital gave me with the side effects which include:
- Nausea (feeling sick) or vomiting(being sick)
- Diarrhea -usually mild but if you have 4 or more episodes in a 24hr timeframe, you need to talk to your doctor
- Flu-like symptoms -joint/muscle pain, fatigue, shivering and fever which can last a few days
- Fatigue (tiredness)
- Swelling in arms/legs; puffiness
- Weight loss, low appetite -hope I get this one!!!!!
- Salt imbalances
- Red or sore eyes (blurred vision or changes to your vision)
- anemia-few red blood cells–this concerns me a bit because I have had low WBC consistently & it alternates with low RBC…
- Low Calcium levels in the blood which is called hypocalcemia–apparently I will need blood tests to check calcium levels. Apparently symptoms include tingling around your mouth and lips, hands and feet. Now I know why Dr. Os (my oncologist) recommended taking Vitamin D and Calcium when he saw me Friday. I just started calcium on Saturday. I was already taking Vitamin D. I take it because it was low in a previous blood test but it is great now. Interesting, they have noticed a correlation with low Vitamin D with breast cancer patients.
- Allergic reaction-this can cause you to be breathless & to develop an itchy rash
- Bone, joint or muscle pain
- Osteonecrosis–this is scary but it can cause your jaw bone to lose its blood supply and die. (Apparently it is uncommon but can happen) Symptoms include lasting jaw pain, loose teeth and swelling, redness or ulcers on the gums. In rare cases, it can affect the ear and cause ear pain, discharge or an ear infection. Scary crap!! My doc said they usually have dentist check-up before you start but my teeth look good.
- Fracture-rare but it can cause the femur to fracture and usually happens if you have been using zometa for a long time.
- Kidneys-can affect the way they work
What a list! I guess it is not as bad as getting cancer again!? Then again I find that debatable.
As a cancer patient, you are given the percentages and risks of what the proposed treatment may do for you. This is why I have a picture of a guinea pig above. I am sure many patients feel like guinea pigs… If you haven’t heard of the saying, feeling like a guinea pig is slang and means feeling like the subject of an experiment. The good news is that they are learning and improving all the time with these experiments…..
Well wish me luck! I trust I will tolerate the drug well. I will work closely with my healthcare team and let them know any symptoms and if necessary advocate to stop treatment if it doesn’t go well. My Oncologist has not steered me wrong so far and I do trust him.
Have a great week!!